Article Text

PDF

Dextropropoxyphene induced hepatotoxicity mimicking biliary tract disease.
  1. M F Bassendine,
  2. K W Woodhouse,
  3. M Bennett,
  4. O F James

    Abstract

    Three patients are described with recurrent jaundice, upper abdominal pain and rigors attributable to dextropropoxyphene hepatotoxicity. The diagnosis was established in each patient by rechallenge; post challenge hepatic histology is reported in two. Twelve previous patients with probable dextropropoxyphene hepatic toxicity have been described and are reviewed. In 10 of the 15 patients, a clinical diagnosis of gall stone disease was made. Liver function tests are usually hepatitic shortly after challenge, but more cholestatic after a few days. No fatalities have been described, but as dextropropoxyphene is widely available in many different analgesic preparations possible toxicity should be considered in patients with relapsing jaundice mimicking biliary disease, in whom gall stones have been excluded.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.